Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 8, 2014Isanti County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 8, 2014, 9:33 PM CDT for Isanti County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 9:33 PM CDT (02:33 UTC)
Expired
May 8, 2014, 10:15 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

County Isanti County, MN

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:49 PM CDTHAIL 0.757 Wsw Harris, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WWUS83 KMPX 090233
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT THU MAY 8 2014

MNZ052-053-090315-
CHISAGO-ISANTI-
933 PM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHISAGO AND ISANTI
COUNTIES THROUGH 1015 PM CDT...

AT 932 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CAMBRIDGE...OR 13 MILES WEST OF NORTH BRANCH. THIS
STORM WAS MOVING NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CAMBRIDGE.
  GRANDY.
  STANCHFIELD.
  HARRIS.
  RUSH CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4565 9287 4564 9289 4563 9288 4562 9289
      4546 9323 4557 9338 4574 9312 4573 9285
TIME...MOT...LOC 0233Z 232DEG 31KT 4556 9323

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 7:00 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 8, 7:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU MAY 8 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)

ISSUED AT 400 PM CDT THU MAY 8 2014
WIDESPREAD THUNDERSTORMS ONGOING ACROSS THE FORECAST AREA. THE
CURRENT LINE OF STORMS IS THE FIRST OF TWO LINES EXPECTED OVER THE
NEXT SEVERAL HOURS. WIND AND HAIL WILL CONTINUE TO BE A THREAT AND
THE SECOND LINE WILL ALSO HAVE A TORNADO POTENTIAL...ESPECIALLY FOR
STORMS THAT REMAIN NEAR THE WARM FRONT IN SOUTHERN MN.

THERE HAS BEEN MODERATE INCREASES IN SBCAPE AND MLCAPE ALONG AND
SOUTH OF THE I-90 CORRIDOR IN FAR SOUTHERN MN OVER THE PAST 2-3
HOURS WITH THE 1000-1500 J/KG NOW BEING OBSERVED. NORTH OF THE WARM
FRONT THERE REMAINS A SEVERE WIND AND HAIL THREAT. THE WIND THREAT
WAS SOMEWHAT UNEXPECTED DUE TO THE LACK OF SURFACE ROOTED
STORMS...BUT THE FORCING AND INSTABILITY ABOVE THE SURFACE BASED CIN
IS OBVIOUSLY ENOUGH TO OVERCOME AND WE ARE GETTING WINDS OF 40-70
MPH DOWN TO THE SURFACE WITH THE MORE ORGANIZED LINES AND BOWING
SEGMENTS. THIS THREAT SHOULD CONTINUE INTO THE EARLY EVENING FOR
WEST CENTRAL WI ESPECIALLY FOR CONVECTIVE LINES THAT ARE
PERPENDICULAR TO SOUTHWEST TO NORTHEAST ORIENTATED DEEP LAYER SHEAR
VECTORS. DRYING IN THE WATER VAPOR NOW ENTERING FAR SOUTHWEST MN AND
WILL BE THE TRIGGER FOR A SECOND ROUND OF STORMS WITH THE POTENTIAL
FOR HAIL...WINDS AND EVEN TORNADOES ACROSS SOUTHERN MN. THE STRONG
DYNAMIC FORCING WILL CONTINUE TO LIFT THE WARM FRONT...BUT SURFACE
HEATING HAS BEEN LIMITED BY CONVECTIVE DEBRIS AND CLOUD COVER.
NONETHELESS...THE SECOND LINE OF STORMS WILL HAVE HIGHER END
POTENTIAL AND THE ENVIRONMENT IN SOUTH CENTRAL MN WILL SUPPORT
SUPERCELLS BETWEEN 5 PM AND 8 PM. WRAP AROUND SHOWERS WILL BE
POSSIBLE LATE TONIGHT AND EARLY FRIDAY AS THE UPPER LOW SLOWLY MOVES
NORTHEAST OF THE FORECAST AREA.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 PM CDT THU MAY 8 2014

THE LONGER TERM CONTINUES TO POSE SIGNIFICANT TIMING AND OVERALL
DEVELOPMENT ISSUES WITH THE WESTERN/CENTRAL CONUS TROUGH DURING THE
PERIOD.

INITIALLY THE GFS AND ECMWF ARE IN FAIR AGREEMENT WITH THE SHORT
WAVE TROUGH MOVING THROUGH SATURDAY INTO SUNDAY.  STILL CONSTITUTES
HIGHER CHANCE POPS AT THE MOMENT. AFTER THAT...THE LONGER TERM
MODELS DIVERGE ON TIMING AND DEVELOPMENT OF THE TROUGH OVER THE AREA
INTO NEXT WEEK.  THE ECMWF IS MORE AMPLIFIED WITH THE SYSTEM...WITH
NORTHERN AND SOUTHERN STREAMS GRADUALLY MERGING AND LIFTING A FAIRLY
SIGNIFICANT TROUGH/SURFACE LOW NORTHEAST TOWARD THE GREAT LAKES BY
MIDWEEK.  THIS COULD INCLUDE THE THREAT OF STRONG/SEVERE STORMS AS
WELL.  WILL HAVE TO CONTINUE TO MONITOR MODEL TRENDS WITH THIS
SYSTEM. BOTH MODELS TREND COLDER AIR FILTERING INTO THE NORTHERN
CONUS AS THE TROUGH DIGS SOUTH AND EAST. HIGHS WILL ONLY BE IN THE
50S AND LOWS WILL BE DROPPING INTO THE MIDDLE 30S WHICH WILL
CONTINUE THE THREAT FOR FROST FROM WEDNESDAY INTO THE FOLLOWING
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 648 PM CDT THU MAY 8 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
MOVING FROM WEST TO EAST THROUGH 06Z...AND WILL COME TO AN END AT
MOST TAF SITES. MVFR CEILINGS AND SHOWERS ARE LIKELY TONIGHT AFTER
A BREAK BEHIND THE THUNDERSTORMS.

KMSP...

THE AIRPORT WILL BE DODGING THUNDERSTORMS THROUGH ABOUT 03Z. WE
DON'T EXPECT ANY NEW DEVELOPMENT BEHIND THE BACK EDGE OF THOSE
STORMS 80 MILES TO THE WEST. WE HAVE MEDIUM TO HIGH CONFIDENCE IN
1500FT CEILINGS OR LOWER FOR THE MORNING COMMUTE TOMORROW.

/OUTLOOK FOR KMSP/

SAT...VFR. CHC -TSRA. WINDS SSE 10KTS.
SUN...VFR. CHC -SHRA. WINDS SW TO NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, May 8, 12:31 PM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT THU MAY 8 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS PORTIONS OF
CENTRAL AND SOUTHERN MINNESOTA LATE THIS AFTERNOON AND EARLY THIS
EVENING. SOUTH CENTRAL MINNESOTA HAS THE BEST CHANCE OF SEEING
LARGE HAIL AND TORNADOES BETWEEN 3 PM AND 6 PM.  SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE ELSEWHERE ACROSS MUCH OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS...INCLUDING EASTERN
MINNESOTA AND WESTERN WISCONSIN WHERE THERE IS A RISK OF LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS ALONG WITH A SMALL CHANCE
FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, May 8, 8:24 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 SSE STEWART           44.65N 94.44W
05/08/2014  E1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 8, 8:38 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT THU MAY 8 2014

MNZ051-052-059>061-066>069-090245-
ANOKA-CARVER-HENNEPIN-ISANTI-MCLEOD-SCOTT-SHERBURNE-SIBLEY-WRIGHT-
838 PM CDT THU MAY 8 2014

...HEAVY RAIN DEVELOPING OVER ANOKA...CARVER...HENNEPIN...ISANTI...
MCLEOD...SCOTT...SHERBURNE...SIBLEY AND WRIGHT COUNTIES THROUGH 945
PM CDT...

AT 837 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF ELK RIVER
TO 9 MILES SOUTHEAST OF BUFFALO TO 5 MILES NORTH OF WACONIA TO 6
MILES WEST OF WACONIA TO 10 MILES WEST OF MN VALLEY STATE REC AREA.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.

WINDS UP TO 50 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NORWOOD/YOUNG AMERICA.
  SAND DUNES STATE FOREST.
  OTSEGO.
  ZIMMERMAN.
  MEDINA.
  NOWTHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4566 9316 4534 9320 4518 9330 4508 9338
      4484 9343 4453 9406 4477 9402 4487 9394
      4503 9384 4535 9381
TIME...MOT...LOC 0138Z 235DEG 27KT 4532 9371 4509 9372
          4493 9381 4483 9390 4468 9391

JRB
Local storm report, May 8, 8:44 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 S NORWOOD/YOUNG AMERIC44.77N 93.92W
05/08/2014  M1.00 INCH       CARVER             MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 9:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       5 SSE HUDSON            44.91N 92.69W
05/08/2014  E2.41 INCH       ST. CROIX          WI   MESONET

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
914 PM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             2 S ZIMMERMAN           45.42N 93.59W
05/08/2014  E1.00 INCH       SHERBURNE          MN   TRAINED SPOTTER

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, May 8, 9:33 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
933 PM CDT THU MAY 8 2014

MNZ052-053-090315-
CHISAGO-ISANTI-
933 PM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHISAGO AND ISANTI
COUNTIES THROUGH 1015 PM CDT...

AT 932 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR CAMBRIDGE...OR 13 MILES WEST OF NORTH BRANCH. THIS
STORM WAS MOVING NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CAMBRIDGE.
  GRANDY.
  STANCHFIELD.
  HARRIS.
  RUSH CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4565 9287 4564 9289 4563 9288 4562 9289
      4546 9323 4557 9338 4574 9312 4573 9285
TIME...MOT...LOC 0233Z 232DEG 31KT 4556 9323

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:23 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley22 min
May 8, 7:50 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley40 min
May 8, 8:05 PM CDTTornado Warning Tornado observedMPXSibley25 min
May 8, 8:38 PM CDTSpecial Weather StatementMPXAnoka, Carver, Hennepin, Isanti67 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.